Texas, 2006

High Wind in Texas, July 11 to 12, 2006

July 11 to 12, 2006 · NWS LUB · 3 events in 3 counties and zones

S. Highway 380 during the late evening hours of the 11th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe winds resulted in damage at an airfield east of Brownfield along U.S. Highway 380 during the late evening hours of the 11th. A hangar suffered moderate roof and structural damage from winds estimated to exceed 60 mph. Radar imagery suggested that the damaging winds were associated with a wake low that developed on the trailing edge of a linear convective complex. The complex of previously severe thunderstorms decayed over the west Texas South Plains during the very early morning hours of the 12th. This dissipating convection resulted in at least two instances of heat bursts, as measured by the University of Texas Tech West Texas Mesonet. Severe gusts up to 72 mph were measured by the mesonet station near Spur (Dickens County). Another severe gust was recorded near Friona (Parmer County). Synonymous with wake low events, the winds were accompanied by a sharp rise in temperature and a drying of the surface dewpoint temperatures. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 11, 2:40 PM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT TUE JUL 11 2006

.SHORT TERM...
UPPER RIDGE CONTINUES TO BUILD OVER THE AREA TODAY.  WATER VAPOR
IMAGERY SHOWS THAT THE MOISTURE PLUME HAS BEEN SHUNTED OFF TO OUR
EAST AND SOUTHEAST.  DESPITE THIS...ENOUGH LOW LEVEL MOISTURE
REMAINS IN PLACE SO THAT ISOLATED HIGH BASED THUNDERSTORMS HAD
DEVELOPED OVER THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE BY
20Z ALONG A WEAK SURFACE THROUGH. CONTINUED DEVELOPMENT IS EXPECTED
THROUGH THE LATE AFTERNOON INTO EARLY EVENING.  MAIN THREAT FROM
THESE HIGH BASED STORMS WILL BE ISOLATED SEVERE WIND GUSTS...BUT DO
NOT EXPECT ACTIVITY TO BECOME ORGANIZED.  RAIN CHANCES WILL DIMINISH
AFTER MIDNIGHT.  FOR TOMORROW...UPPER HIGH CONTINUES TO BUILD OVER
THE AREA WITH INCREASED SUBSIDENCE.  AS A RESULT...PLAN TO LEAVE
POPS BELOW 15 PERCENT...THUS WILL NOT BE MENTIONED IN WORDED
FORECASTS.  LIPE

.LONG TERM...
HEIGHTS ON THE RISE WEDNESDAY NIGHT AND THURSDAY AND SHOULD SLOWLY
WEAKEN PROPAGATION FLOW OFF THE SOUTHERN ROCKIES AND LIMIT STORM
COVERAGE OVER THE HIGH PLAINS. AND WITH INDICATIONS OF MORE
NORTHERLY COMPONENT IN STEERING FLOW LATER IN THE NIGHT...PREFER TO
HOLD OFF FOR NOW WITH ADDING IN LOW THUNDERSTORM MENTION FOR OUR
NORTHWEST ZONES. LATER THURSDAY AND BEYOND LOOKS LIKE DOMINATING
RIDGE EXPANDING TO OUR NORTH WITH NORTHEAST FLOW ALOFT...TYPICALLY
HOT AND DRY THOUGH IT APPEARS THERE SHOULD BE ENOUGH LATE AFTERNOON
MIXED SOUTHEAST OR EVEN EASTERLY COMPONENT TO KEEP EXTREME
TEMPERATURES FROM RESULTING. MONSOONAL MOISTURE WILL SURGE TO THE
WEST STARTING THIS WEEKEND...BUT SHOULD BE WELL TO OUR SOUTH...AND THEN UP
AROUND AND THROUGH RIDGE. WEAK WAVES EDGING WEST SHOULD HAVE LITTLE
IMPACT THIS FAR NORTH. NO PRECIPITATION MENTIONED THROUGH EXTENDED
PERIOD.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  96  68  97 /  20  10  10  10
TULIA         66  97  66  98 /  20  10  10  10
PLAINVIEW     68  98  70  98 /  20  10  10  10
LEVELLAND     68  97  69  98 /  20  10  10  10
LUBBOCK       72 101  71 101 /  20  10  10  10
BROWNFIELD    69  98  70  98 /  20  10  10  10
CHILDRESS     72 102  73 102 /  20  10  10  10
SPUR          72 102  72 102 /  10  10  10  10
ASPERMONT     75 102  73 102 /  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/05
Hazardous weather outlook, Jul 11, 5:00 AM CST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT TUE JUL 11 2006

TXZ021>044-121100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 11, 8:22 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
922 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0917 PM     TSTM WND DMG     SPUR                    33.48N 100.86W
07/11/2006                   DICKENS            TX   LAW ENFORCEMENT

            ESTIMATED GUSTS OF 70 MPH. TREES UPROOTED AND POWER LINES
            SNAPPED IN SPUR.

0910 PM     TSTM WND DMG     1 NW PADUCAH            34.03N 100.32W
07/11/2006                   COTTLE             TX   FIRE DEPT/RESCUE

            ROOF TORN OFF. POWER LINES DOWNED.

&&

SGE
Local storm report, Jul 11, 8:32 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
932 PM CDT TUE JUL 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     SPUR                    33.48N 100.86W
07/11/2006                   DICKENS            TX   LAW ENFORCEMENT

            ESTIMATED GUSTS OF 70 MPH. TREES UPROOTED AND POWER LINES
            SNAPPED IN SPUR.

0910 PM     TSTM WND DMG     1 NW PADUCAH            34.03N 100.32W
07/11/2006                   COTTLE             TX   FIRE DEPT/RESCUE

            ROOF TORN OFF. POWER LINES DOWNED.

&&

SGE
Special weather statement, Jul 11, 8:37 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
937 PM CDT TUE JUL 11 2006

TXZ038-042>044-120845-
KING-GARZA-KENT-STONEWALL-
INCLUDING THE CITIES OF...GUTHRIE...POST...JAYTON...ASPERMONT
937 PM CDT TUE JUL 11 2006

LINE OF VERY STRONG THUNDERSTORMS MOVING ACROSS KENT COUNTY TOWARD
STONEWALL COUNTY.

AT 930 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF VERY STRONG THUNDERSTORMS EXTENDING FROM EXTENDING FROM SOUTH OF
GUTHRIE TO CLAIREMONT TO EAST OF JUSTICEBURG...MOVING TO THE EAST
AT AROUND 20 MPH. THE STRONGEST STORMS WERE OVER KENT
COUNTY...BETWEEN JAYTON AND CLAIREMONT. THESE STORMS ARE CAPABLE
VERY HEAVY RAINFALL OF AN INCH OR MORE IN LESS THAN 30 MINUTES AND
WIND GUSTS APPROACHING 55 MPH AND POSSIBLY SOME SMALL HAIL.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Terry

When
July 11, 10:30 PM CST
Where
Terry forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
EMERGENCY MANAGER
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

High Wind, Dickens

When
July 12, 1:35 AM CST
Where
Dickens forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

High Wind, Parmer

When
July 12, 2:40 AM CST
Where
Parmer forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523538, 5523536, 5523537.